Citation: Tim. "A Panic Attack and A Trip to Hospital: An Experience with Methylphenidate, Caffeine & Cannabis (exp91367)". Erowid.org. Jan 9, 2021. erowid.org/exp/91367
The dose described in this report is very high, potentially beyond Erowid's 'heavy' range, and could pose serious health risks or result in unwanted, extreme effects. Sometimes extremely high doses reported are errors rather than actual doses used.]
Firstly background. I am a 21 year old male who was born with a defective valve and had a valve replacement surgery aprox. 1 year before this experience. I am a regular cannabis user and have experience with a variety of substance especially psychedelics.
On Thurday I obtained a sheet of 10 20mg Rubifen ER pills. Crushed 7 of them and mixed with 150mgs Anhydrous Caffeine per pill. Total mix = 1.05gms caffeine and 140mgs of Methylphenidate.
One Rubifen pill = 150mg total (20mgs methylphenidate)
300mgs of powder (assuming an even mix) approx 150mgs caffeine + 20mgs rubifen.
Friday on waking (approx 6am henceforth known as 0.0:
Insufflated approx 300mg of powder. Good little pick me up to wake me up for work, find working the AM shift a lot easier than normal as I am active alert and focused. (As a side note I work on the counter at a gas station, no one was endangered by my being under the influence but I still do not recommend people (ab)use substances while working.)
It's been a good day, nothing overly exciting to report. My mum was in town so I met her after work and had an early dinner with her at the airport before she flew home. Arrived home aprox. 8pm, by this stage I have consumed approx. 600mgs of Caffeine spaced throughout the day, including several coffees and an energy drink plus 450mgs in the powder mix with 60mgs of methylphenidate.
I'm bored and have a bag of powder, 3 leftover pills, a couple of days off work and nothing to do. I should have recognised the potential for this all to end badly. I have only IV'd on 3 separate occasions. Once before with Methylphenidate and prior to that with Morphine. After the last time I swore I wouldn't go there again but I still have a couple of needles and they've begun calling to me. I begin jumping round sites on the net researching doses, previous was 20mgs. I settle on 60mgs. As a reasonable but seemingly dose.
I gave in a prepared the shot. Approx an hour later I'd finally managed to get it in. Inexperience plus shakes caused by a day of stimulant use mean my arms are a mess by the time I manage to register a vein and get the shot in. All that said I feel AMAZING.
I've spent the last couple of hours in a state of bliss. Watching tv and surfing the Net doing nothing in particular but always doing something. At one stage I'm craving human contact and something to do so I text a mate to see if shes keen to go clubbing but shes going to bed. I decide it's time to try to mellow out a bit with the aim of eventually sleeping and not ending up on a bender also my heart rate is uncomfortably fast. I smoke aprox. 3/4gm of cannabis in a Buckie (also known as a gravity bong).
I initially feel heaps better. I like this. The high from the cannabis but without the usual slowness and dulling of senses. Definelty still aware of the Methylphenidate. I'm flicking through Erowid experience reports and happen across http://www.erowid.org/experiences/exp.php?ID=36391 . This was where things begin to go wrong. I begin experiencing the exact symptoms described in that report. Being no stranger to psychotropic substances I am immediately conscious of the fact that reading about them is most likely whats caused them. However I quickly lose this thinking as I being feeling worse and worse. I try checking my pulse and it feels like my heart is beating at random. I can feel it pulsing in my chest and at times it feels like its going to explode through it. I still try to focus on the fact that I'm probably just panicking but it gets hard as doing this just seems to make things worse. In attempt to determine whether these symptoms are in my mind or real I make several attempts to distract myself by various means, some of which are successful until I try to decide whether its worked or not at which point the symptoms immediately return. I decide to take my keys, cellphones and hide away all my drug stuff (in case I'm not the next one to enter it) in my room and go for a walk as one last attempt to distract myself. By this stage I have dialed 111 twice but not gone through with the call.
While walking I have to stop every few meters and catch my breath as I struggle to breathe and my legs turn to jelly. I finally give in and at 3.36am I walk to the end of my shared driveway, punch 111 into my phone and hit call.
It is now 10am. I have just been discharge from ED and am heading home. I was admitted to hospital at 4.16am with a speeding heart rate and an occasional extra beat. In the ambulance they measured my heart rate at 150bpm but by the time I reached the hospital this had already slowed to approx. 120 as I began to calm down. In the end apart from an extremely elevated heart rate (definitely dangerous due to my cardiac history) I was fine and I had just had a severe panic attack bought on by paranoia from the pot. In attempting to calm myself I had made things worse because (unknown to me) cannabis increases rather than decreases heart rate. They monitored my vitals until I began to come down and managed to get a bit of sleep. The nurses/doctors/ambulance staff were all amazing and although they were all vocal to me on the stupidity of what I had done (understandable and I agreed with them so it didn't bother me) were non-judgmental and pleasant in their treatment towards me.
I left the hospital feeling exhausted and embarrassed, and with a referral to drug and alcohol counseling, but otherwise none the worse for the experience. However as the cardiologist pointed it out I was extremely lucky that I didn't do any permanent damage to my heart. I was complacent with my dosages and underestimated the combined effects of my use throughout the day.
I was complacent with my dosages and underestimated the combined effects of my use throughout the day.
I have previously used stims with no ill effect but am normally a lot more over cautious in order to gradually increase my effects without overshooting the point where I feel comfortable. I am personally pro personal choice and would never advocate the restriction of any substance. However personally I will be avoiding Methylphenidate from now on. It is a powerful substance that can be easy to underestimate. That combined with the obsessive urge to re-dose that it causes (in me at least) makes me feel like I am unable to use it safely.
I should have considered:
-I have a history of cardiac issues.
-Being over cautious with dosing. I could always take more, I cant take less. Never underestimate cumulative effects.
-Not combining substances without a complete understanding of the consequences.
-Cannabis RAISES not LOWERS your heart rate (don't forget this)
-Not being complacent. Laziness and intoxication can severely affect judgement. Previous experience doesn't necessarily prevent making mistakes.
When it comes down to it everyone who (ab)uses psychotropic substances is accepting at least a minor amount of risk. The most we can ever do is identify and minimise these. I felt like my health and/or life was in danger and didn't hesitate to seek professional help. They may have judged me but they still treated me. I didn't let worry about possible legal consequences stop me. It is extremely unlikely the law will become involved (at least in my country) as health professionals don't want fear of prosecution preventing people from obtaining help when needed. Your life is the most important thing.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.